Tennessee, 2012

Flash Flood and Hail in Tennessee, July 10, 2012

July 10, 2012 · NWS MRX · 9 events in 6 counties and zones

A slow low pressure system over the lower Mississippi valley kept a very moist atmosphere over the area. Daytime heating produced scattered to numerous thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A slow low pressure system over the lower Mississippi valley kept a very moist atmosphere over the area. Daytime heating produced scattered to numerous thunderstorms, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 12:24 PM EST, 1 minute earlier.

Area forecast discussion, Jul 10, 12:24 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT TUE JUL 10 2012

.AVIATION...FRONTAL BOUNDARY TO OUR NORTH WILL SLOWLY SLIDE
SOUTHWARD AND WILL CONTINUE TO PROVIDE SCATTERED CONVECTION ON
AND OFF THROUGHOUT THE TAF PERIOD.  WILL KEEP OCCASIONAL VCTS/SH
MENTIONED IN TAFS MUCH OF THE TIME...BUT WHEN A SHOWER/THUNDERSTORM
DOES MOVE THROUGH A TAF SITE...BE PREPARED FOR BRIEF MVFR CONDITIONS
AND POSSIBLE THUNDERSTORM WINDS.  ADDITIONALLY...WITH SIGNIFICANT
LOW LEVEL MOISTURE...PATCHY EARLY MORNING FOG IS POSSIBLE...MAINLY
NEAR TRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jul 10, 2:16 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT TUE JUL 10 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT TUE JUL 10 2012 /216 AM CDT TUE JUL 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THE MAIN THREAT WITH THESE SLOW-MOVING STORMS WILL BE HEAVY RAINFALL
AND LOCALIZED FLOODING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE...PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WEEK. THE MAIN THREAT EACH DAY WILL BE HEAVY RAINFALL...WITH A
POTENTIAL FOR FLOODING. THE GREATEST POTENTIAL FOR FLOODING WILL
LIKELY BE ON THURSDAY. FREQUENT CLOUD TO GROUND LIGHTNING AND
ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE WITH THE STRONGER
STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH
FRIDAY.

In the hours before

Local storm report, Jul 10, 9:29 AM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 AM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            3 NW BLOUNTVILLE        36.56N 82.37W
07/10/2012                   SULLIVAN           TN   911 CALL CENTER

            SEVERAL ROADS CLOSED DUE TO HIGH WATER BETWEEN
            BLOUNTVILLE AND BRISTOL

&&

JWINTON
Special weather statement, Jul 10, 11:14 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 10 2012

TNZ081>083-098-099-101715-
BLEDSOE TN-HAMILTON TN-MARION TN-RHEA TN-SEQUATCHIE TN-
1114 AM CDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BLEDSOE...
SEQUATCHIE AND RHEA COUNTIES UNTIL 1215 PM CDT/115 PM EDT/...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
PIKEVILLE TO JASPER...AND MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DAYTON...
CHATTANOOGA...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN...
HARRISON...POWELLS CROSSROADS...HALETOWN (GUILD)...BRAYTON...LONE
OAK...GRAYSVILLE...SALE CREEK...RED BANK...MIDDLE VALLEY...SHADY
GROVE...EVENSVILLE AND OLD WASHINGTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 10, 12:25 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.260, -85.170

A couple of trees were reported down in Soddy-Daisy.

Thunderstorm Wind, Hamilton

When
July 10, 1:03 PM EST
Where
Hamilton County, 0.69 mi N of Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -85.150

A few trees were reported down.

Hail, Bradley

When
July 10, 1:42 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
1 in hail
Reported by
State Official
Coordinates
35.180, -84.870

Quarter size hail was reported in Cleveland.

Thunderstorm Wind, Polk

When
July 10, 2:12 PM EST
Where
Polk County, 3.5 mi S of Reliance
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -84.530

Several trees were reported down in Archville.

Thunderstorm Wind, McMinn

When
July 10, 2:25 PM EST
Where
McMinn County, Etowah
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.330, -84.530

Several trees were reported down in Etowah.

Thunderstorm Wind, Monroe

When
July 10, 3:20 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.520, -84.360

Several trees were reported down in Madisonville.

Flash Flood, Polk

When
July 10, 4:04 PM EST to 5:15 PM EST
Where
Polk County, 6.5 mi E of Parksville to 5 mi NW of Copperhill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.100, -84.535

Portion of Highway 64 along the Ocoee River was flooded.

Thunderstorm Wind, Sevier

When
July 10, 4:20 PM EST
Where
Sevier County, 0.89 mi NW of Line Spg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.710, -83.660

Several trees were reported down in Wears Valley.

Thunderstorm Wind, Sevier

When
July 10, 5:30 PM EST
Where
Sevier County, 0.56 mi E of Sevierville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -83.560

A few trees were reported down two miles south southeast of Sevierville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389762, 389764, 389765, 389766, 389767, 389768, 385195, 389769, 389784.